Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 497, NWS Jackson, MS

August 2, 2000Jasper County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 2, 2000, 2:51 PM CDT for Jasper County, Mississippi. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 2, 2000, 2:51 PM CDT (19:51 UTC)
Expired
Aug 2, 2000, 3:30 PM CDT
In force
39 min
Issued by
NWS Jackson, MS
Area
Whole counties

County Jasper County, MS

What was reported inside it

TimeReportWhereRemark
Aug 2, 3:00 PM CDTThunderstorm WindBay Spgs, MSA few trees were blown down over a county road.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2000-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2000-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2252 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

500 
WUUS54 KJAN 021952
SVRJAN
MSC061-022030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
251 PM CDT WED AUG 2 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 330 PM CDT

* AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
 SEVERE THUNDERSTORM OVER JASPER COUNTY...ABOUT 10 MILES EAST OF BAY 
 SPRINGS...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL JASPER COUNTY 

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

82

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:40 PM CDT, 11 minutes earlier.

Area forecast discussion, Aug 2, 2:40 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
240 PM CDT WED AUG 2 2000

LOOKING AT SATELLITE VAPOR IMAGERY...A STATIONARY UPPER TROF
/ASSOCIATED SHEAR AXIS...EXTENDED OVER THE MISSISSIPPI VALLEY.
IT ALSO SHOWED GOOD MOISTURE OVER THE SOUTHEAST HALF OF THE
REGION...WHERE SCATTERED CONVECTION WAS TAKING PLACE.  THE
STATIONARY UPPER LOW ASSOCIATED WITH THIS TROF WAS OVER THE GREAT
LAKES. A WEAK BOUNDARY WAS NOTED ACROSS THE NORTH HALF.

MOVING TO THE SHORTRANGE MODELS. THE MESO-ETA KEEPS THE STATIONARY
UPPER TROF OVER THE REGION THROUGH FRIDAY AFTERNOON. A SERIES OF
SHORTWAVES WILL ROTATE AROUND THE TROF...BUT THE TRACKING OF
SHORTWAVES AND FOCUS ON OUTFLOW BOUNDARIES WILL CONTINUE TO BE
DIFFICULT TO FORECAST. MEAN MOISTURE WILL BE CONFINED TO THE
SOUTHEAST THROUGH THURSDAY...BEFORE DEVELOPING ACROSS THE NORTH
THURSDAY NIGHT INTO FRIDAY. IT SPREAD ACROSS THE REST OF THE REGION
ON FRIDAY NIGHT. CROSS SECTIONS CONFIRMS THAT MEAN MOISTURE WILL
DEEPEN ACROSS THE REGION THURSDAY NIGHT INTO FRIDAY. LOOKING AT THIS
AFTERNOONS PRECIP COVERAGE IN THE SOUTHEAST...IT DID NOT FAIR VERY
WELL IN COVERAGE OR AMOUNTS. FOR THIS EVENING ITS PAINTS A FEW
SHOWERS OVER WEST MISSISSIPPI...WHICH IS UNREASONABLE. ONCE AGAIN
MODELS ARE HAVING TROUBLE TRACKING MESO LEVEL ELEMENTS. ON THURSDAY
IT KEEPS THE FORECAST AREA DRY...BEFORE DEVELOPING SOME PATCHY
ACTIVITY IN THE WEST AND NORTH THURSDAY NIGHT. ON FRIDAY IT DEVELOPS
SOME CONVECTIVE ACTIVITY IN THE NORTH. THE UPPER JET WILL MOVE
ACROSS THE REGION DURING THE PERIOD. ON THE VERTICAL VELOCITY FRONT
THE SIGNATURES WILL BE RATHER WEAK...EXCEPT FOR THE NORTH ON
FRIDAY... THROUGH THE PERIOD. COOLER MIDLEVEL TEMPS WILL STAY TO THE
NORTH THROUGH THE PERIOD. ON THE SURFACE A WEAK BOUNDARY WILL BE
OVER THE NORTH. THE NGM MODEL ALSO HAD THE STATIONARY UPPER TROF
THROUGH THE PERIOD...BUT WEAKENING ON FRIDAY...WITH A SERIES OF
SHORTWAVES ROTATING ACROSS THE REGION. THE NGM ALSO DID NOT
INTIALIZE THIS MORNINGS OR AFTERNOONS MESO LEVEL CONVECTIVE COVERAGE
VERY WELL EITHER WITH TOO MUCH EMPHASIS TO THE WEST. IT PAINTS LIGHT
TO MODERATE AMOUNTS TONIGHT THROUGH FRIDAY. IT SHOWS THE BEST MEAN
MOISTURE OVER THE CENTRAL AND EAST THIS EVENING...BEFORE IT RETREATS
TO THE SOUTHEAST ON THURSDAY. IT BUILDS BACK ACROSS THE REGION
THURSDAY NIGHT INTO FRIDAY. VERTICAL VELOCITIES WILL BE MARGINAL
THROUGH THE PERIOD. ON THE SURFACE A WEAK BOUNDARY WILL BE IN THE
NORTH. THE AVN MODEL KEEPS THE TROF OVER THE REGION UNTIL FRIDAY
NIGHT...WHEN IT MOVES OFF TO THE EAST. ON THE SURFACE IT BRINGS A
BOUNDARY DOWN TO JUST NORTH OF THE FORECAST AREA ON FRIDAY NIGHT. IT
INITIALIZED THE PRECIPITATION FAIRLY WELL...IT PAINTS LIGHT AMOUNTS
TO THE SOUTH...THIS EVENING AND LIGHT TO MODERATE AMOUNTS IN THE
SOUTH HALF ON THURSDAY. IT DRYS OUT FROM THE NORTHWEST ON THURSDAY
EVENING...BEFORE REDEVELOPING OVER THE SOUTH HALF ON FRIDAY AND
DRYING OUT FRIDAY NIGHT.

SO WITH THIS IN MIND WILL PUT IN BEST SCATTERED POPS IN THE
SOUTHEAST FOR TONIGHT THROUGH THURSDAY. WILL KEEP LOW TO SCATTERED
POPS THROUGH THE FORECAST PERIOD...WITH UPPER TROF OVER THE REGION.
MOS HIGH/LOW TEMPS LOOK GENERALLY OK. THE AVN INITIALIZED THE
CONVECTIVE COVERAGE THE BEST. SO WILL FOLLOW THE AVN MODEL. ALL
MODELS DID FAIRLY WELL IN INITIALIZING SURFACE AND UPPER FEATURES.
LOCATIONS OF OUTFLOW BOUNDARIES/TRACKING OF SHORTWAVES WILL BE
DIFFICULT TO FOCUS ON...IN THIS PACKAGE. CONFIDENCE IS LOW ON
TRACKING LIFTING MECHANISMS...SINCE THE MODELS DONT WORK TO WELL ON
THE MESO-SCALE THIS TIME OF YEAR.

QPF DISCUSSION: DRIER AIR NOTED ON WATER VAPOR SLIDING ACROSS WESTERN
PORTIONS OF THE FORECAST TODAY RELATED TO WEAKENING MID LEVEL SHEAR
AXIS. THIS IS NOTED WELL ON THE 12Z PRECIP WATER PLOT WITH GENERALLY
LESS THAN 1.5 IN NW HALF AND 1.7-1.9 SE HALF-THIRD IN DEEPER MOISTURE
PLUME. NGM TOO WET...ETA TOO DRY. A COMPROMISE BETWEEN THE AVN/HPC
VALUES LOOKS REASONABLE PER CURRENT RADAR/SATELLITE/MOISTURE
CONVERGENCE TRENDS. PAINTING 0.1-0.2 BASIN AVERAGES SE TO ZERO NW
CWFA WITH MOISTURE BEING TOO SHALLOW FOR BROADSCALE QPF.

EXTENDED DISCUSSION:LOOKING AT THE MRF MODEL...IT SHOWS THE TROF
AXIS EAST OF THE REGION...ALONG WITH THE MEAN MOISTURE ON SATURDAY.
ON THE SURFACE HIGH PRESSURE AND SOUTHERLY FLOW WILL BE PREVALENT.
ON SUNDAY A BROAD FLAT RIDGE WILL HAVE DEVELOPED ACROSS THE LOWER
MISSISSIPPI VALLEY. ON MONDAY SOME MEAN MOISTURE WILL DEVELOP
ACROSS THE REGION FROM THE SOUTHEAST QUARTER. A BOUNDARY WILL
REMAIN WELL NORTH OF THE FORECAST AREA DURING THE PERIOD.  LOOKING
AT THE CANADIAN MODEL...A BROAD FLAT RIDGE WILL REDEVELOPS OVER THE
REGION DURING BY SATURDAY AND WILL CONTINUE THROUGH MONDAY. MEAN
MOISTURE WILL BE EAST OF THE REGION...AS OUR SUMMER PATTERN RETURNS.
THE EUROPEAN MODELS WERE ALSO SIMILAR THE THE SUMMER LIKE LOW LEVEL
SOUTHERLY FLOW PATTERN. NO SIGNIFICANT MEAN MOISTURE AROUND. THE NOGAPS HAD
A SIMILAR SURFACE/UPPER PATTERN...BUT SHOWED SOME CONVECTIVE COVERAGE
FOR SUNDAY AND MONDAY. MANUAL PROGS ON THE SURFACE SHOWS A FRONT
APPROACHING FROM THE NORTHEAST AND PUSHES BACK TO THE NORTH AS A FRONTAL
SYSTEM PUSHS THROUGH THE PLAINS ON SUNDAY.  WILL FOLLOW A COMBO OF
THE CANADIAN/MRF/EUROPEAN MODELS. THE NOGAPS LOOKED TO BE TOO WET ON
SUNDAY/MONDAY. SO WITH THIS IN MIND WILL GO FOR A CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS EACH DAY.

PRELIM NUMBERS...
JAN 071/091 071/091 343
MEI 070/091 071/091 454

.JAN...
AR...NONE
LA...NONE
MS...NONE.
17

In the hours before

Special weather statement, Aug 2, 10:10 AM CDT, 4 hours 41 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
030300-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1010 AM CDT WED AUG 2 2000

A WEAKENING DISTURBANCE ALOFT WILL CONTINUE TO SLOWLY MOVE
SOUTHEAST ACROSS THE LOWER MISSISSIPPI VALLEY TODAY. MEANWHILE...
A SURFACE BOUNDARY WILL EXTEND FROM SOUTHEAST ARKANSAS INTO
EAST-CENTRAL MISSISSIPPI. THESE FEATURES WILL COMBINE WITH DAYTIME
HEATING AND AMPLE LOW LEVEL MOISTURE TO AID IN THE DEVELOPMENT OF
SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING.
THE BEST CONCENTRATION OF THUNDERSTORMS SHOULD BE ALONG AND SOUTHEAST
OF A NATCHEZ...TO VICKSBURG...TO GREENWOOD MISSISSIPPI LINE.

WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. HOWEVER...MODERATE TO
HIGH INSTABILITY ACROSS THE REGION MAY RESULT IN ISOLATED...SEVERE
THUNDERSTORMS WITH DAMAGING WINDS AND HEAVY RAINFALL.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR INTERNET WEB SITE AT
WWW.SRH.NOAA.GOV/JAN (ALL IN LOWER CASE LETTERS). THIS INCLUDES AN
EXPERIMENTAL GRAPHICAL HAZARDOUS WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 3:24 PM CDTSevere Thunderstorm WarningJANJones41 min
Aug 2, 4:34 PM CDTSevere Thunderstorm WarningJANSimpson36 min
Aug 2, 5:59 PM CDTSevere Thunderstorm WarningJANHinds, Madison41 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.